Psycho-Babble Medication Thread 72624

Shown: posts 1 to 4 of 4. This is the beginning of the thread.

 

Lamictal: how long before it kicks in?

Posted by Thrud on July 30, 2001, at 22:09:55

Hi Babblers.

I have slowly been ramping up the Lamictal so now I have been on 200mg per day for about a week. So far I like the lack of side effects and subtle anti-depressant effect, but my anxiety is not under control very well. I am taking 5mg of Valium per day as well and I think if I was on Lamictal alone I would be in serious anxiety-land. Is Lamictal supposed to be anxiolytic? If so, how long does it take to kick in and at what dose?
(Hopefully at not a high dose: it is as expensive as hell!!!)

Thanks.

Thrud

 

Re: Lamictal: how long before it kicks in? Thrud

Posted by SalArmy4me on July 30, 2001, at 22:18:27

In reply to Lamictal: how long before it kicks in?, posted by Thrud on July 30, 2001, at 22:09:55

I've never thought of Lamictal as an anti-anxiety agent:

Botts, Sheila R.. Raskind, Jackie. Gabapentin and lamotrigine in bipolar disorder. American Journal of Health-System Pharmacy. 56(19):1939-1944, October 1, 1999.
"Lamotrigine was well tolerated in most patients, even when added to concomitant mood stabilizers. The most common adverse effects were nausea, headache, tremors, dizziness, somnolence, fatigue, ANXIETY..."

Gabapentin is a better choice for anxiety:
http://www.psycom.net/depression.central.gabapentin.html

Frye, Mark A. MD. A Placebo-Controlled Study of Lamotrigine and Gabapentin Monotherapy in Refractory Mood Disorders. Journal of Clinical Psychopharmacology. 20(6):607-614, December 2000:

"GBP, which has a favorable pharmacokinetic profile, is renally excreted, has few interactions with other agents, is clinically well-tolerated, and has a low risk of toxicity,49 would seem to be promising for investigation as an add-on agent rather than in monotherapy, as assessed in this study. Additional preliminary reports suggest that this drug may possess antinociceptive 59 and anxiolytic properties,60-62 which may also provide a greater therapeutic yield in mood disorders complicated by comorbid pain syndromes, social phobia, anxiety, or insomnia..."

 

Re: Lamictal: how long before it kicks in? Sal

Posted by Thrud on July 30, 2001, at 22:44:23

In reply to Re: Lamictal: how long before it kicks in? Thrud, posted by SalArmy4me on July 30, 2001, at 22:18:27

> I've never thought of Lamictal as an anti-anxiety agent:
>

I thought I read in one of your earlier (archived) posts that you were once on 400mg/day of Lamictal and that it reduced your anxiety? Maybe I am mistaken....

Anyway, I am not hopeful about the sexual dysfunction aspect of Neurontin, since a few people on this board have mentioned they have that problem with it.

Do you know if any of the BZDs are sex side effect benign? Valium at 5mg/day causes me problems.

Thanks.

Thrud

 

Re: Lamictal: how long before it kicks in? Sal Thrud

Posted by SalArmy4me on July 30, 2001, at 22:53:39

In reply to Re: Lamictal: how long before it kicks in? Sal, posted by Thrud on July 30, 2001, at 22:44:23

Brannon, Guy E. MD *. Rolland, Philip D. RPh +. Anorgasmia in a Patient With Bipolar Disorder Type 1 Treated With Gabapentin. Journal of Clinical Psychopharmacology. 20(3):379-381, June 2000:

"During the first few years after approval by the FDA, new problems or side effects may emerge that were not seen during clinical trials, as illustrated by this case. A higher incidence of side effects or adverse events may be reported because the drug is being administered in a much larger population than that during clinical trials. The Physicians' Desk Reference describes a 1.5% incidence of impotence as measured by the Treatment-Emergent Adverse Event Incidence in controlled add-on trials. The inability to climax is listed as an adverse event under urogenital systems and is described as "infrequent." Infrequent adverse events are described as those that occur at a rate of less than 1%.

Physicians should address patient's concerns about sexual functioning relating to any type of pharmacotherapy that the patient may be receiving. This is especially true for patients receiving medications that may impair or alter sexual function. Likewise, when sexual dysfunction occurs, medications should be investigated as a likely cause, particularly selective serotonin reuptake inhibitors and antipsychotics. Antipsychotic medications can cause extrapyramidal symptoms, tardive dyskinesia, sedation, weight gain, and sexual dysfunction. Physicians should initiate discussions about sexual dysfunction as a side effect because some patients may be reluctant to report this problem spontaneously. Treatment of medication-induced sexual dysfunction should be individualized to the patient and should address specific and individual needs. This can be addressed by decreasing the dose of the offending medication, changing the medication (as was done in this case), or adding another medication such as cyproheptadine, Bethanecol, yohimbine, or amantadine. Future plans include conducting a survey of patients receiving gabapentin regarding sexual function to investigate whether this side effect is prevalent in a larger population of patients..."


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.